Original Question: My dog Megan recently developed incontinence and has been on twice daily doses of Propalin syrup, since June 28th (ie: 5 weeks). The medication began working immediately and seemed to have the desired results: no more urine puddles when she was resting. Today I noticed a urine puddle on the kitchen floor, where she had been lying. Do you think the medication has stopped working? Or could it now be something more serious? Your feedback would be most appreciated. - Patricia
Thanks for your question.
I am not the veterinarian who prescribed the medication so I am not allowed, enforced by licensing regulations, to give you treatment advice about your medication. I can, however, share some broad concepts about the treatment of this condition knowing that you will need to combine this advice with a consultation and physical examination by your regular veterinarian.
There are multiple reasons why a drug treatment can fail when it was previously working. Some are that the condition has progressed and worsened, the patient has habituated to the medication, the delivery of the medication has not occurred consistently, the medication has become inactive (by inappropriate storage or expiry), another disease condition has developed, the dosage is not correct or needs to be adjusted after initial use, or the weight of your pet has changed and the amount of medication has not, to name a few. I recommend you discuss this with your veterinarian who prescribed the medication. They have the specifics about the history of its use and they will be the best guide for adjusting it or considering a different treatment option. Further diagnostics could be indicated to assess the state of the condition or for other unknown conditions that could be complicating the health state of your pet. They may be able to address this over the phone and suggest a course of action but I suggest you book an appointment and give your veterinarian the opportunity to examine your dog to better advise you on a treatment plan.
I hope this helps,
Dr. Clayton Greenway